Texas, 2017

Lightning Strikes in Texas, May 9, 2017

May 9, 2017 · NWS EWX · 2 events in 2 counties and zones

Isolated thunderstorms formed in a conditionally unstable airmass. Two of these storms sparked structure fires in Austin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Isolated thunderstorms formed in a conditionally unstable airmass. Two of these storms sparked structure fires in Austin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 9, 11:56 AM CST, 34 minutes earlier.

Area forecast discussion, May 9, 11:56 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1256 PM CDT Tue May 9 2017

.AVIATION... /18Z TAFS/
A slug of locally enhanced pwat values of 1.9 to 2.0 inches is well
depicted in the morning model runs and is analyzed in the SPC
mesoanalysis. The moisture surge centered near Beeville at noon will
move almost due north toward AUS later today, resulting in some
afternoon enhancements of deeper convection and numerous lighter
showers. Some newly developed deeper convection at the time of this
writing is forming over Hays County and looks to skirt just west of
the AUS vcnty. With most of the activity remaining as showers, will
leave out thunder for the 18Z TAFs and update as needed. Farther
west, some light sprinkles could impact DRT with a brief reduction in
vsby, but radar trends suggest less coverage and better mixing from
gusty surface winds. Later today, dry mid level air should enhance
capping and provide less lift going into the latter part of the TAF
periods. Some vfr skies are expected for the late afternoon and
evening with borderline mvfr/ifr cigs to resume around midnight or
shortly afterwards. With good low level moisture pooling and increased
capping aloft, will assume most of the midday hours Wednesday to be
mvfr.

&&

.PREV DISCUSSION... /ISSUED 324 AM CDT Tue May 9 2017/

SHORT TERM (Today through Wednesday)...
Low clouds continue to be in place across the region as strong
southerly flow continues in the lower-levels of the atmosphere. A
deep upper level low pressure system can be seen on water vapor
imagery south of Arizona with deep southwest flow aloft in the mid-
levels of the atmosphere in place over Texas. The SW flow is leading
to a capping inversion as warmer air near 750 mb advects over the
region. This CAP can be seen nicely on the 00z DRT RAOB. Expect this
inversion to remain in place for much of the short-term forecast as
the upper low slowly moves east. This should overall limit the
chances for deep convection as any upward motions originating from
the surface would cease once it hits the inversion around 6kft above
ground level. Weak ascent within the low-level flow below the CAP
should initiate some upward motions which could lead to some weak
showers below the inversion this afternoon. Would be surprised to see
any lightning this afternoon, but if thunderstorms do develop it
would be across the northern Hill Country where CIN values are
slightly weaker. High temperatures today will be similar to yesterday
as cloud cover is expected to remain in place for much if not all of
the day as moisture remains trapped under the inversion.

The coverage of expected isolated to scattered showers should
diminish overnight with the loss of day time heating, but will keep
the mention of some showers for the western counties in slightly
closer proximity to the upper low. On Wednesday afternoon, the upper
low is expected to be centered over eastern New Mexico with
increasing lift expected for the western CWA. This increase in upward
motions should help to slightly lift/weaken the CAP for mainly the
Edwards Plateau region of the CWA. In addition, a dryline should be
pushing east but should mainly remain north of our area. Therefore,
the bulk of any shower and thunderstorm activity will be north of the
area on Wednesday afternoon. With the weaker CAP, can't rule out some
thunderstorms, but the main weather type should be showers for most
of the CWA. Where thunderstorms do form, the convective environment
could support some strong storms and the Day 2 outlook from SPC does
have the northwest CWA in a marginal risk which seems warranted.

LONG TERM (Wednesday Night through Monday)...
On Thursday, the upper low will be finally ejecting to the northeast
with an expected track over the TX Panhandle and into northern
Oklahoma. This track would keep the best lift and therefore, the
better rain chances to our north as well. However, the dryline is
expected to push more into our CWA Thursday afternoon which could
help slightly increase the coverage of activity in relation to
Wednesday. Thermodynamic and shear profiles again support a marginal
risk for severe weather for much of the area through Thursday night.
The upper low will finally eject far enough east to allow the
associated cold front to move south through the region Friday
morning. This should end any additional rain chances from west to
east. This front will not have much effect on high temperatures, as
clearer skies will actually lead to slightly warmer temperatures for
the weekend. However, the drier air will lead to cooler overnight
lows on Saturday and Sunday morning. Southerly flow returns on Sunday
which will allow those overnight temps to begin to increase once
again.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              81  70  82  70  85 /  30  10  30  30  40
Austin Bergstrom Intl Airport  81  70  83  69  85 /  30  10  20  30  40
New Braunfels Muni Airport     81  70  83  70  85 /  40  20  20  30  40
Burnet Muni Airport            78  68  79  67  83 /  40  20  30  30  40
Del Rio Intl Airport           85  71  89  68  89 /  20  40  20  40  20
Georgetown Muni Airport        80  69  81  69  84 /  30  10  30  20  50
Hondo Muni Airport             82  70  83  69  86 /  30  20  30  30  40
San Marcos Muni Airport        81  70  83  70  85 /  30  10  20  30  40
La Grange - Fayette Regional   82  70  86  71  85 /  20  10  10  20  40
San Antonio Intl Airport       81  71  83  70  85 /  40  20  30  30  40
Stinson Muni Airport           82  71  83  71  85 /  40  20  20  20  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Oaks
Synoptic/Grids...Allen
Public Service/Data Collection...Treadway
Hazardous weather outlook, May 9, 4:13 AM CST, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
513 AM CDT Tue May 9 2017

TXZ171>173-183>194-202>209-217>225-228-101015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
513 AM CDT Tue May 9 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms are possible Wednesday and Thursday
during the afternoon and evening. Wednesday storms will be over
the northwestern part of the area and Thursday they will spread
across most of the region. The most likely threats will be large
hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotters should be prepared to report any severe weather.

The radar

The Ft Hood radar (KGRK), 44 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Williamson

When
May 9, 12:30 PM CST
Where
Williamson County, 3.22 mi E of Cedar Park
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
30.501, -97.766

A thunderstorm produced lightning that caused a house fire in northwestern Austin. The fire caused the roof of the house to collapse.

Lightning, Travis

When
May 9, 12:43 PM CST
Where
Travis County, 1.82 mi NNW of Fiskville
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
30.373, -97.714

A thunderstorm produced lightning that caused an apartment fire in northern Austin. Ten apartment units were affected.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698110, 698111.